(WXYZ) — A new rescue drug has been approved for diabetics suffering from severe low blood sugar.
The drug is called Baqsimi and the emergency treatment is inhaled through the nose.
Question: Is this a game-changing delivery method?
Absolutely. Up until now, if someone was having a severe hypoglycemic episode, you’d have to inject them with glucagon using a needle. I’ve personally had to administer this life-saving treatment to patients and it’s not that simple. You have to mix it first using a several-step process before you can inject it. But with this new drug Baqsimi it’s all ready to go in a single-use dispenser. It contains the medication glucagon in a powder form and you inhale it nasally. So this needle-free method should be a lot easier and less intimidating for diabetics and their loved ones.
Question: Low blood sugar can be quite dangerous, how does it affect a person?
Everyone’s blood sugar levels naturally move up and down throughout the day. And that’s fine as long as it stays within the healthy range. Diabetics need to be very careful because they need insulin. And too much can cause low blood sugar. And if levels get too low, this can lead to hypoglycemia. The brain will not function as well and you can experience confused thinking, slurred speech, and drowsiness. And if blood sugar levels are low for too long, this can lead to seizures, coma, even death. So you can see why those suffering from hypoglycemia would need someone close to them to administer glucagon. This drug works by stimulating the liver to release stored glucose which then raises up blood sugar levels.
Question: Are there any side effects with this new drug?
Yes, the common reactions linked with Baqsimi are headache, nausea, vomiting, watery eyes, and upper tract irritation. You should avoid Baqsimi if you have insulinoma, which is a tumor of the pancreas, and pheochromocytoma which is a tumor of the adrenal gland. Also, you shouldn’t take this if you have chronic hypoglycemia, adrenal insufficiency or hypersensitivity to glucagon because you could have an allergic reaction. But on a personal level, having seen how diabetes has affected family members and patients, I am looking forward to this new easier method. It looks a lot less intimating for those who need to give the drug during a potential dangerous hypoglycemic episode.